Virginia, 2012

Hail and Damaging Wind in Virginia, July 4, 2012

July 4, 2012 · NWS RNK · 3 events in 2 counties and zones

Surface heating and typical July humidity combined to produce enough instability for a few severe storms in the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Surface heating and typical July humidity combined to produce enough instability for a few severe storms in the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 4, 5:31 PM EST, 44 minutes earlier.

Area forecast discussion, Jul 4, 5:31 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
631 PM EDT WED JUL 4 2012

.SYNOPSIS...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL STRENGTHEN FROM THE CENTRAL
PLAINS INTO THE MIDDLE ATLANTIC BY THE END OF THE WEEK. BEFORE
THAT OCCURS...SUBTLE UPPER LEVEL DISTURBANCES WILL COMBINE WITH
HEAT AND HUMIDITY TO PRODUCE SCATTERED THUNDERSTORMS EACH DAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 610 PM EDT WEDNESDAY...

MINOR UPDATE WAS DONE MAINLY FOR COVERAGE OF SHWRS AND
TSTRMS...MORE ISOLATED IN MOST LOCATIONS AND ESPECIALLY WITH
DIMISHING COVERAGE ACROSS NW NC. ALSO NOT ESPECTING MUCH IN
SOUTHEAST PORTION OF AREA WITH LOWER INSTABILITY AND STILL COME
LOW LEVEL CAP. THE NW AREAS SHOULD SEE LITTLE IF ANY ACTIVITY
EARLY THIS EVENING WITH DRY AIR ALOFT...UNTIL MORE ORGANIZED AREA
OF CONVECTION APPROACHES FROM THE NORTH LATE THIS EVENING...PER
SOME OF THE CONVECTIVE RESOLVING MODELS AND CURRENT DEVELOPING
CONVECTIVE COMPLEX OVER SW PA AND PARTS OF EASTERN OH WHERE
INSTABILITY IF CURRENTLY VERY HIGH. THIS HAS THE POTENTIAL TO CLIP
THE FAR WESTERN SECTION OF OUR AREA BY LATE EVENING AND LASTING TO
PERHAPS ABOUT MIDNIGHT. MAY BE LOSING SOME PUNCH..BUT WITH DCAPE
VALUES AS HIGH AS THEY ARE...GUSTY WINDS MAY BE AN ISSUE FOR A
WHILE. WILL ALSO NEED TO WATCH THE CONVECTION UP IN PA TO SEE IF
IT PUSHES EAST ENOUGH TO THEN PERHAPS INFLUENCE MORE OF THE VA
PORTION OF OUR AREA...MAYBE AS FAR EAST AS I-81. EVENING SOUNDINGS
MAY HELP PROVIDE SOME CLUES.

PREV DISCUSSION AS OF 310 PM EDT WEDNESDAY...

A DISTURBANCE SINKING SOUTHWARD THROUGH SW VA THIS AFTERNOON WAS
ALLOWING STORMS TO BECOME MORE NUMEROUS THIS AFTERNOON RT 460 AND
POINTS SOUTH. LIKE YESTERDAY...SOME OF THESE CELLS COULD BECOME
SEVERE WITH STRONG WINDS THE MAIN THREAT. SLOWER MOVEMENT AND
BACKBUILDING COULD LEAD TO WATER PROBLEMS. SINKING AIR AND A DECENT
AMOUNT OF MIDLEVEL DRY AIR EXISTS BEHIND THIS WAVE...SUCH THAT
COVERAGE MAY DECREASE AND END RATHER QUICKLY WHEN COMBINED WITH LOSS
OF HEATING. KEPT POPS MINIMAL RT 460 AT POINTS NORTH FOR THE
REMAINDER OF THIS AFTERNOON AND EARLY EVENING. THE BEST COVERAGE
STAYS ALONG NW NC AND PERHAPS THE SOUTHSIDE UNTIL ABOUT DINNERTIME.
FOCUS THEN SHIFTS TO THE LOWER GREAT LAKES...WHERE MORE ORGANIZED
STRONGER STORMS MAY FORM OFF OF A LAKE BREEZE. WIND FIELD IS SUCH
THAT SOME OF THESE STORMS COULD BE DIRECTED DUE SOUTH...BUT MOSTLY
TOWARDS SE WEST VA AND EXTREME SW VA LATER TONIGHT. KEPT HIGHEST
POPS IN THOSE SECTIONS LATER THIS EVENING.

WHAT PROMISES TO BE A VERY WARM OVERNIGHT SHOULD GIVE THURSDAY A
WARM START...AND SEND ROANOKE AGAIN RACING TOWARDS THE 100 DEGREE
MARK. DID GO ABOVE MOS AT SOME LOCATIONS TONIGHT CONSIDERING THE
MIXING/GRADIENT WHICH WILL REMAIN FOR THE OVERNIGHT. THE SOUTHSIDE
AND PIEDMONT WILL ALSO RUN TOWARDS THE UPPER 90S...ALTHOUGH THEY
WILL NOT BE AS INFLUENCED BY A NW DOWNSLOPE COMPONENT LIKE ROANOKE
WILL BE...PERHAPS GUSTING TO 25 MPH WITH DEEP MIXING CAUSING
DEWPOINTS TO FALL INTO THE LOWER 60S. BEST COVERAGE OF STORMS AGAIN
SHOULD BE ACROSS NW NC AND EXTREME SW VA WITH WIND DIRECTION AND
SPEED SIMILAR TO TODAY'S REGIME.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AS IF 400 PM WEDNESDAY...

END OF THE WEEK LOOKS HOT WITH BLOW TORCH DOWNSLOPE WESTNORTHWEST
WIND OVERTOP OF BUILDING UPPER LEVEL RIDGE. 85H TEMPS ARE FCST
NEAR +23 DEG C FOR BOTH FRIDAY AND SATURDAY WITH DEVELPMENT OF
LEE TROF AND DOWNSLOPE ADIABATIC HEATING HELPING TO BOOST SFC
TEMPS NEAR CENTURY MARK ALONG AND EAST BLUE RIDGE...INNER CITY
TEMPS AT ROA/LYH/DAN POISED TO REACH 100-105 DEG F RANGE WITH
POTENTIAL NEED FOR HEAT ADVISORY HEADLINE...AND STRING OF
LEMONADE DAYS ALMOST A CERTAINTY FOR BLUEFIELD WITH FCST TMAX IN
THE L90S. OVERNIGHT LOWS MAY BE HARD PRESSED TO SINK MUCH BLOW 70
DEG F...ESP IN THE INDEPENDANT CITIES.

500 MB TEMPS WARM FROM M7 FRIDAY TO M4 SATURDAY...THUS THINK
FRIDAY OFFERS BETTER CHANCE OF LATE AFTERNOON STORMS COMPARED TO
SATURDAY. SATURDAY MAY BE COMPLETLY RAIN FREE STRONG ENOUGH CAP
EXISTS PER WARMIN ALOFT. FOR NOW...MAINTAINED CHC STORMS
FRIDAY...AND SLIGHT CHC STORMS SATURDAY BUT MAINLY FAR WRN CWA
VCNTY OF MTNS.

BY LATE SATURDAY NIGHT AND EARLY SUNDAY MORNING...WILL BE KEEPING AN
EYE ON A COLD FRONT SINKING SOUTHWARD FROM THE GREAT LAKES. THIS
FRONT WILL RESULT IN INCREASED COVERAGE OF SHOWER AND THUNDERSTORM
ACTIVITY ACROSS THE NORTHERN HALF OF THE FORECAST AREA TOWARD
SUNRISE SUNDAY MORNING.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 400 PM EDT WEDNESDAY...

SUNDAY LOOKS LIKE ANOTHER WARM DAY B4 UPPER RIDGE RETROGRADES WEST
AND TROUGHING DEVELOPS OVER THE ERN CONUS. MODELS REMAIN
CONSISTENT THAT COOL DOWN WILL TAKE PLACE FOR EARLY NEXT
WEEK...SHAVING ABOUT 10 DEG C OFF THE 85H TEMP AND TRIMMING SFC
TEMPS TO A MORE TOLLERABLE LEVEL.

WEST-EAST ORIENTED SFC FRONT IS PROGGED TO SAG SOUTHWARD THROUGH
THE REGION SUNDAY. THE BIG QUESTION...AS IS ALWAYS THE CASE AT
THIS TIME OF THE YEAR...IS HOW FAR SOUTH THIS FRONT WILL DRIFT
BEFORE STALLING. LONG RANGE MODELS ARE IN GOOD AGREEMENT ON THE
FRONT MAKING INTO AT LEAST TO THE SOUTHERN BORDER OF OUR CWA BY
SUNDAY...AND AN EVENTUAL PUSH INTO GA/SC EARLY NEXT WEEK...WITH
DIFFERING SOLUTIONS ON WHETHER THE DEEPER MOISTURE CLEARS THE CWA.

FOR NOW WILL MAINTAIN CHANCE POPS THROUGH THE DURATION OF THE
EXTENDED WITH HIGHEST COVERAGE SUNDAY AND MONDAY VCNTY OF THE
FRONT. IF FRONT MOVES FAR ENOUGH SOUTH OF THE FCST AREA...MAY BE
ABLE TO TRIM POPS COMPLETELY FOR MID WEEK.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
AS OF 125 PM EDT WEDNESDAY...

EXPECTING SCATTERED AFTERNOON CONVECTION...BUT NOT ENOUGH COVERAGE
AT THIS TIME TO PLACE IT INTO THE TAFS. WITH WESTERLY FLOW...A LEE
TROUGH DEVELOPING THIS AFTERNOON ALONG THE VA/NC PIEDMONT MAY
ALLOW STORMS TO DEVELOP NEAR KDAN...SO ATTM JUST PLACED IN A TEMPO
GROUP FOR LATE THIS PM AND EVENING AT THAT TERMINAL. POTENTIAL
EXISTS FOR A MORE ORGANIZED COMPLEX OF THUNDERSTORMS THIS EVENING
DROPPING OUT OF THE OHIO VALLEY...PRIMARILY AFFECTING KLWB/KBLF.

THIS PATTERN IS EXPECTED INTO THE WEEKEND...WITH SHOWERS AND
THUNDERSTORMS DEVELOPING WITH DAYTIME HEATING...AND GRADUALLY
DIMINISHING AFTER SUNSET AS HEATING ENDS. THE OTHER CONCERN WILL
BE PATCHES OF FOG DEVELOPING DURING THE EARLY MORNING
HOURS...ESPECIALLY IN THE RIVER VALLEYS OF THE MOUNTAINS AND
ACROSS AREAS WHICH RECEIVED SIGNIFICANT RAINFALL DURING THE
PREVIOUS TWENTY FOUR HOUR PERIOD. A STRONGER MORE IMPACTFUL SYSTEM
AND COLD FRONT MAY ARRIVE MONDAY AND MONDAY NIGHT.

&&

.CLIMATE...
WITH THE RIDGE BUILDING EASTWARD AGAIN GOING TO KEEP TEMPERATURES
REACHING TOWARD RECORD HIGHS. TODAY AND THURSDAY...THE RECORDS
OVERALL SEEM SLIGHTLY OUT OF REACH...BUT ONE OR TWO LOCATIONS MAY
SEE IT REACHED. THE FOLLOWING ARE THE RECORD HIGHS AND THE
FORECAST AS OF 345 AM JULY 4TH.

     JULY 4TH                          JULY 5TH
     RECORD HIGH/YEAR   FORECAST      RECORD HIGH     FORECAST
ROA   99/1999              94           100/1999         95
LYH   98/1966              95            98/1999         96
DAN   98/1997              98           101/1966         98
BCB   94/1966              89            93/1966         90
BLF   90/1999              87            90/1993         88

&&

.EQUIPMENT...
TEMPERATURE/DEWPOINT SENSORS OTS AT KBCB/BLACKSBURG AND
KDAN/DANVILLE. HINTON TRANSMITTER STILL OFF THE AIR DUE TO
COMMERCIAL POWER NOT REACHING THE SITE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM
NEAR TERM...KM/SK
SHORT TERM...PM
LONG TERM...PM
AVIATION...KM/WP
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, Jul 4, 3:00 PM EST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EDT WED JUL 4 2012

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-045>047-059-
WVZ042>045-052000-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-MERCER-
SUMMERS-MONROE-GREENBRIER-
400 PM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE INTO EARLY EVENING. THE MAIN THREAT WILL BE HEAVY RAINS
DUE TO SLOW MOVEMENT...LARGE HAIL...AND ISOLATED WIND DAMAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE
PERIOD...MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME COULD
BE STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ043-044-058-052000-
ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-
400 PM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON INTO EARLY EVENING. THE MAIN THREAT WILL
BE HEAVY RAINS DUE TO SLOW MOVEMENT...LARGE HAIL...AND ISOLATED
WIND DAMAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE
PERIOD...MAINLY DURING THE AFTERNOON AND EVENING HOURS.

HEAT INDICIES WILL BE NEAR 105F ON THURSDAY AND A HEAT ADVISORY
MAY BE NECESSARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 4, 4:29 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
529 PM EDT WED JUL 4 2012

NCZ019-042230-
WILKES NC-
529 PM EDT WED JUL 4 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WILKES COUNTY...

AT 523 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
BOOMER...MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. IF ON OR NEAR KERR SCOTT RESERVOIR...GET OUT OF THE WATER
AND MOVE INDOORS OR INSIDE A VEHICLE. SUDDEN WIND GUSTS MAY BE
STRONG ENOUGH TO CAPSIZE YOUR VESSEL.

THIS STORM WILL BE NEAR BOOMER AROUND 545 PM AND MORAVIAN FALLS
AROUND 550 PM.

LAT...LON 3612 8133 3616 8125 3603 8108 3603 8110
      3603 8115 3602 8117 3603 8118 3602 8126

RCS
Special weather statement, Jul 4, 4:48 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
548 PM EDT WED JUL 4 2012

VAZ022-033-034-042245-
BEDFORD VA-FRANKLIN VA-ROANOKE VA-
548 PM EDT WED JUL 4 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BEDFORD...NORTHWESTERN
FRANKLIN AND EASTERN ROANOKE COUNTIES...

AT 545 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
STEWARTSVILLE...MOVING SOUTH AT 15 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF BEDFORD COUNTY...
ROANOKE COUNTY AND FRANKLIN COUNTY.

LAT...LON 3717 7976 3713 7992 3728 7990 3733 7981

RCS
Special weather statement, Jul 4, 5:30 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT WED JUL 4 2012

VAZ047-042315-
BUCKINGHAM VA-
630 PM EDT WED JUL 4 2012

...A STRONG THUNDERSTORM WILL AFFECT WESTERN BUCKINGHAM COUNTY...

AT 627 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SCHUYLER...
MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR WINGINA AROUND 715 PM.

LAT...LON 3759 7877 3764 7878 3764 7872 3767 7872
      3768 7870 3770 7869 3770 7867 3769 7865
      3771 7866 3774 7864 3763 7858

RCS
Special weather statement, Jul 4, 5:35 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
635 PM EDT WED JUL 4 2012

NCZ002-042315-
ALLEGHANY NC-
635 PM EDT WED JUL 4 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ALLEGHANY COUNTY...

AT 631 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR TWIN OAKS...
MOVING SOUTH AT 10 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR TWIN OAKS AROUND 640 PM...SPARTA AROUND 650
PM AND WHITEHEAD AROUND 700 PM.

LAT...LON 3656 8126 3657 8107 3646 8097 3644 8097
      3642 8095 3641 8104 3642 8107 3644 8109
      3642 8114 3644 8116 3639 8120

RCS
Special weather statement, Jul 4, 5:51 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
651 PM EDT WED JUL 4 2012

VAZ033-042345-
FRANKLIN VA-
651 PM EDT WED JUL 4 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FRANKLIN COUNTY AND
WESTERN SMITH MOUNTAIN LAKE...

AT 649 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF BOONES MILL...MOVING SOUTH AT 10 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. IF ON OR NEAR WESTERN SMITH MOUNTAIN LAKE...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. SUDDEN WIND GUSTS MAY BE
STRONG ENOUGH TO CAPSIZE YOUR VESSEL.

THIS STORM WILL BE NEAR BOONES MILL AROUND 705 PM...BURNT CHIMNEY
AROUND 725 PM AND WESTERN SMITH MOUNTAIN LAKE AROUND 745 PM.

LAT...LON 3714 7995 3717 7991 3721 7988 3723 7985
      3721 7984 3723 7982 3721 7981 3724 7979
      3701 7967 3699 7993

RCS
Special weather statement, Jul 4, 6:09 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
709 PM EDT WED JUL 4 2012

VAZ046-047-050015-
APPOMATTOX VA-BUCKINGHAM VA-
709 PM EDT WED JUL 4 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN APPOMATTOX AND WESTERN
BUCKINGHAM COUNTIES...

AT 706 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF BENT CREEK...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR BENT CREEK AROUND 715 PM...TOWER HILL AROUND
730 PM...BUCKINGHAM AROUND 745 PM AND TOGA AROUND 750 PM.

LAT...LON 3751 7848 3742 7879 3754 7884 3756 7882
      3760 7884 3761 7882 3763 7883 3764 7881
      3764 7872 3767 7872 3768 7870 3770 7869
      3770 7867

RCS

The radar

The Roanoke radar (KFCX), 41 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Roanoke

When
July 4, 6:15 PM EST
Where
Roanoke County, 2.14 mi SSW of Vinton
Measured
1 in hail
Reported by
Public
Coordinates
37.250, -79.910

Hail observed on Redwood Road.

Thunderstorm Wind, Franklin

When
July 4, 6:15 PM EST
Where
Franklin County, 3.5 mi S of Hardys Ford
Measured
50 kt (58 mph) estimated gust
Property damage
$600
Reported by
911 Call Center
Coordinates
37.170, -79.810

Trees were blown down on Truman Hill Road in Hardy.

Hail, Franklin

When
July 4, 6:18 PM EST
Where
Franklin County, 4.98 mi NNW of Burnt Chimney
Measured
1 in hail
Reported by
Public
Coordinates
37.160, -79.880

Hail reported on Oak Garden Drive.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402140, 402143, 402142.